Mechanisms and Clinical Relevance of Drug-Induced Long QT Syndrome: Block of hERG, Drug Metabolism and Drug Transport in the Human Heart

Research Publications | 2 Minute Read

Abstract

Long QT Syndrome (LQTS) is a serious cardiac disorder that can derive from both congenital and drug-induced circumstances. Several mechanisms have been proposed to explain drug-induced LQTS, though the blocking of hERG channels (IKr) by drugs on ventricular cardiomyocytes remains the most prevalent. The blocking of this potassium channel prevents the timely repolarization of cardiomyocytes, instead allowing for a prolonged action potential. This translates clinically on the
surface ECG to a prolongation of the QT interval. Such an interruption in the normal electrophysiology of the heart can lead to proarrhythmic events, polymorphic ventricular tachycardia (Torsade de pointes; TdP), and sudden death. The aim of this review is to present an understanding of the normal electrophysiology of the cardiac ventricular myocyte, to outline properties of hERG channels, to describe the role of hERG block in the etiology of drug-induced LQTS, and offer a special and novel look at the role of drug metabolism and transport in the human heart for drugs with hERG blocking properties. Some examples of previously and currently used medications-terfenadine, pimozide, risperidone, and rosuvastatin-are described with higher likelihood of blocking the hERG channel under conditions of cardiac CYP450 inhibition or decreased cardiac drug transport. Considering the depth of knowledge about cardiac electrophysiology, drug disposition, genetics, and new biodevices, drug-induced LQTS is reasonably preventable. Predisposing conditions should be identified by alerted pharmacists, and the use of certain medication regimens need to be addressed to ensure patient safety.

Share this:
Fill 1 Copy 2closeFill 5 Copy 4green-arrowhamburgerFill 7 Copy 4Fill 1 Copy 4pauseplaysearch-iconFill 3 Copy 4